Format

Send to

Choose Destination
Medicine (Baltimore). 2017 Jul;96(28):e7482. doi: 10.1097/MD.0000000000007482.

Side effects associated with the treatment of multidrug-resistant tuberculosis at a tuberculosis referral hospital in South Korea: A retrospective study.

Author information

1
aDepartment of Neurology bDepartment of Thoracic and Cardiovascular Surgery, Gyeongsang National University Changwon Hospital cDepartment of Nephrology dDepartment of Thoracic and Cardiovascular Surgery, College of Medicine and Institute of Health Sciences, Gyeongsang National University Hospital, Korea.

Abstract

Patients with drug-susceptible tuberculosis (TB) show good tolerance of the medications used and have few side effects. However, medications used to treat multidrug-resistant tuberculosis (MDR-TB) have many known side effects. Here, we studied the occurrence of side effects due to treatment of patients with MDR-TB.We conducted a retrospective and consecutive review of the medical records of 256 patients who received treatment for MDR-TB between January 2006 and December 2011.One or more side effects were observed in 95 (37.1%) of the 256 patients. These side effects led to the suspension of the use of 1 or more drugs from the regimen of individualized treatment prescribed for 44 of the patients (17.2%). The side effects observed most frequently included gastrointestinal disturbance (18.4%), psychiatric disorder (5.5%), arthralgia (4.7%), hepatitis (3.9%), peripheral neuropathy (3.1%), hypothyroidism (2.3%), epileptic seizures (2%), dermatological effects (2%), ototoxicity (1.6%), and nephrotoxicity (1.2%). The treatment was successful in 220 (85.9%) patients with MDR-TB.Our study may help in formulating strategies for the timely and aggressive management of drug side effects. This may reduce the suspension of therapy and increase the rate of clinical success.

PMID:
28700490
PMCID:
PMC5515762
DOI:
10.1097/MD.0000000000007482
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wolters Kluwer Icon for PubMed Central
Loading ...
Support Center